Posted by pinksharkmark (22.214.171.124) on January 18, 2002 at 01:06:34:
In Reply to: I'm back - 1st Neuro appt today posted by Linda T. on January 17, 2002 at 18:50:25:
I don't wish to be negative, but are you sure you interpreted his statement correctly? When my neuro speaks of a pred "burst" or "taper" breaking a cycle, he means it in the sense that it will "give me a break" from my cycle. It has been his experience (and my own, and that of many others here) that the pred will not usually TERMINATE a cycle, merely suspend it for a time. He never subscribes prednisone alone... always in combination with another preventative med or combination of meds. His first choice is Verapamil. I am a little surprised your neuro did not prescribe Verapamil, unless you have unusually low blood pressure. Verapamil is a pretty benign drug for most people.
My neuro's purpose in prescribing the prednisone is to give the patient a breather while the other medication is building up to workable levels. Verapamil, for example, will normally take a week or two to begin working. Same with Lithium and many others. The beauty of prednisone is that if it is going to work for you at all, it will start working immediately, or at the latest by the second day.
My pred bursts start at 80 mg per day and taper off from there, following pretty much the same schedule you describe. So far, they have ALWAYS given me a COMPLETE break from pain within 36 hours of the first dose. Unfortunately, the pain always returns as soon as I drop below about 60 mg. And, in my case at least, when the pain returns, for the first few days it is much worse than it was before the taper was started. It is almost as if the pain from those delayed attacks was stored up and banked somewhere, just waiting to be released. Fortunately in my case the Imitrex will deal with it, but I use 100 mg tablets, not 50 mg tablets.
OK... that's the end of the bad news. The good news is that every now and then, a pred burst WILL actually terminate a cycle entirely, particularly if it is the first time a clusterhead has tried it.
I'm sure that your neuro has also warned you of the numerous potential nasty side effects pred is famous for. For me the radical mood swings are the worst. Just keep reminding yourself that these effects are temporary. A twelve day burst is too short for any of these side effects to be a lasting problem... they are just an inconvenience.
Despite the potential side-effects (and not everyone is bothered by them) prednisone is a wonderful drug. In my opinion EVERY clusterhead should try a prednisone burst at least once. The relief it gives is astonishing, and even if the cycle does resume, the "vacation period" the pred has provided gives you time to recharge your batteries for the rest of the cycle.
I sincerely hope the pred will terminate your cycle completely, just don't be too dismayed if it doesn't. At the very least you will get some glorious painfree days.
Best of luck to you.
Post a Followup